North Dakota, 2010

Tornadoes and Hail in North Dakota, July 26 to 27, 2010

July 26 to 27, 2010 · NWS FGF · 18 events in 8 counties and zones

Warm mid level temperatures held back convection until the mid evening of the 26th, when a line of thunderstorms flared up north of Devils Lake. As these thunderstorms moved east, they began to bow and produce strong straight line winds at the surface.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
$3.0 million
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Warm mid level temperatures held back convection until the mid evening of the 26th, when a line of thunderstorms flared up north of Devils Lake. As these thunderstorms moved east, they began to bow and produce strong straight line winds at the surface. Just before midnight, thunderstorms to the south of the initial line strengthened and also produced sporadic reports of strong winds from south of Cooperstown down through the Fargo/Moorhead area and into portions of west central Minnesota. There was a bit of a lull in the early morning from severe storms, but another strong line fired up again by mid afternoon. However, by this time, most of the strongest storms were over Grant County and areas further south and east. The Highway 10 corridor from Barnesville to Perham to Sebeka was hit by several rounds of thunderstorms and heavy rain, which resulted in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 26, 7:00 PM CST, 37 minutes earlier.

Area forecast discussion, Jul 26, 7:00 PM CST, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
800 PM CDT MON JUL 26 2010

.DISCUSSION...WARM 850MB TEMPS ARE ACTING TO INHIBIT THUNDER
DEVELOPMENT ACROSS THE FA. THUNDERSTORMS ARE OCCURRING ACROSS
WESTERN AND CENTRAL NORTH DAKOTA...WITH STRONGER FORCING FROM
MID-LEVEL WAVE...UPPER JET STREAK...AND INCREASING LOW-LEVEL JET.
THIS FORCING WILL CONTINUE EASTWARD PROPAGATION...AND EXPECT
THUNDER INTO THE DVL BASIN BY 02Z-03Z. GIVEN EXTREME INSTABILITY
AND DECENT DEEP LAYER SHEAR...SEVERE WX CONTINUES TO BE PROBABLE.
THIS ACTIVITY MOST LIKELY WILL CONTINUE A MAJORITY OF THE
OVERNIGHT HOURS. SEE STORM PREDICTION CENTER PRODUCTS FOR DETAILS.
CURRENT GRIDS IN GOOD SHAPE...AND NO CHANGES REQUIRED TO THE
FORECAST. NORTHERN FA MOST PROBABLE LOCATION FOR HEAVIER RAINFALL
GIVEN SLOW MOVING BOUNDARY OVERNIGHT...NO CHANGES TO FLASH FLOOD
WATCH.

&&

.AVIATION...TIMING AND LOCATION OF TSTMS THE MAIN CHALLENGE FOR
THE TAFS. WITH TIMING AND COVERAGE IN QUESTION...DECIDED TO
INTRODUCE CB TO THE CLOUD GROUP DURING THE OVERNIGHT INTO TUESDAY
MORNING TO INDICATE BEST CHANCE FOR CONVECTION. THERE IS MORE
CONFIDENCE FOR KDVL...AND INCLUDED A TEMPO GROUP FOR THE MOST
PROBABLE TIME PERIOD. OVERALL WOULD APPEAR BEST CHC NEAR 03Z AT
KDVL...06Z-12Z KGFK-KTVF AREAS...A BIT LATER KBJI-KFAR. BRIEF
MVFR CIG PSBL NEAR OR JUST AFTER ANY TSTM DUE TO MOIST ENVIRONMENT
BUT OVERALL VFR WITH CLOUD DEVELOPMENT AOA 60KFT.

&&

.PREV DISCUSSION... /ISSUED 235 PM CDT MON JUL 26 2010/

SHORT TERM...

THE MAIN CHALLENGE WILL BE SEVERE CONVECTION LATE THIS AFTERNOON
INTO TUESDAY ALONG WITH HEAVY RAIN POTENTIAL. MORNING ELEVATED
CONVECTION HAS MOVED INTO CANADA...AND THE BOUNDARY LAYER IS
BECOMING SLIGHTLY CAPPED. MODELS ARE IN GOOD AGREEMENT OVERALL
WITH SOME DIFFERENCES IN CONVECTIVE TIMING...BUT ALL MODELS ARE
SHOWING POTENTIAL FOR SEVERE WEATHER TONIGHT ALONG WITH HEAVY RAIN
INTO TUESDAY.

FOR LATE THIS AFTERNOON/TONIGHT...EXPECT CAPPING TO WEAKEN IN THE
NW AND NRN CWA TOWARDS 00Z. INSTABILITY WILL BE HIGH TO
EXTREME...WITH MLCAPES AROUND 4000 J/KG ALONG WITH SFC DEWPOINTS
INTO THE LOW 70S NEAR THE SFC BOUNDARY. DEEP LAYERED SHEAR IS
AMPLE FOR THE POTENTIAL FOR SUPERCELLS INITIALLY...AND CAN/T RULE
OUT AN ISOLATED TORNADO GIVEN THE HIGH INSTABILITY AND ENOUGH
SHEAR. A SHORTWAVE WILL ALSO APPROACH FROM THE NW ADDING DYNAMIC
LIFT. PWATS WILL ALSO INCREASE TO OVER 2 INCHES IN THE NORTH THIS
EVENING...AND WITH A FAIRLY SLOW MOVING BOUNDARY FLASH FLOODING
WILL BE POSSIBLE. GIVEN THE HEAVY RAIN OVER THE NORTH IN THE PAST
WEEK...WILL ISSUE A FLASH FLOOD WATCH TONIGHT. EXPECT A POSSIBLE
SEVERE MCS TO MOVE INTO THE AREA TONIGHT AND DIVE SE AND
ACCELERATE AFTER 06Z. WILL MENTION SEVERE WORDING IN THE NORTH
THROUGH 06Z...AND IN ALL AREAS AFTER 06Z.

ON TUESDAY...EXPECT A SECOND SHORTWAVE TO MOVE THROUGH THE AREA
ALONG THE FRONTAL BOUNDARY. THERE WILL BE ENOUGH ELEVATED
INSTABILITY THROUGH MOST OF THE DAYLIGHT HOURS ON TUE IN THE SOUTH
FOR A CONTINUED SEVERE WEATHER THREAT. PWATS WILL ALSO BE NEAR 2
INCHES IN THE SOUTH...SO A SECOND AREA OF HEAVY RAIN HERE CAN/T BE
RULED OUT AND WILL NEED TO MONITOR THIS AREA.

FOR WED...HIGH PRESSURE AND COOLER AIR WILL SETTLE OVER THE REGION.

FOR THU...EXPECT ANOTHER DRY DAY WITH HIGH PRESSURE DRIFTING EAST.

LONG TERM (FRI-MON)...
FOLLOWED HPC FOR THE MOST PART IN THE EXTENDED PERIOD.  DID MODIFY
THE SKY GRIDS TO HAVE A BIT MORE CLOUD COVER THAN GIVEN.  USING
BLEND OF ECMWF/GFS SHOWS BASIC UPPER AIR PATTERN TO REMAIN IN PLACE
WITH 500 MB SHORT WAVES MOVING THRU CANADA EVERY 2-3 DAYS.  SRN EDGE
OF THE 70-90KT 250 MB WESTERLIES WILL REMAIN ALONG THE NRN TIER OF
THE U.S. WITH ERN ND/NW MN ON SOUTHERN EDGE OF LIFT ASSOC WITH THESE
WAVES.  ONE SUCH PCPN CHANCE WILL BE FRIDAY...WITH ANOTHER SUNDAY
INTO MONDAY.  AS USUAL...EXACT TIMING AND STRENGTH OF SYSTEMS TO
REMAIN UNCERTAIN UNTIL CLOSER TO EVENT.  AT THIS TIME...THEY BOTH
DONT APPEAR TO BE UNUSUALLY STRONG.  TEMPS TO BE CLOSE TO AVERAGE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR NDZ006>008-014>016-
     024-054.

MN...FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR MNZ004-005-007-008.

&&

TG
Hazardous weather outlook, Jul 26, 1:35 PM CST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
235 PM CDT MON JUL 26 2010

MNZ004-005-007-008-NDZ006>008-014>016-024-054-271945-
KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-
WESTERN WALSH COUNTY-
235 PM CDT MON JUL 26 2010

...A FLASH FLOOD WATCH IS IN EFFECT TONIGHT...

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON THROUGH TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND THIS
EVENING IN THE DEVILS LAKE BASIN AND NEAR THE CANADIAN BORDER IN
THE NORTHERN RED RIVER VALLEY. SOME STORMS MAY PRODUCE LARGE
HAIL...DAMAGING WINDS ALONG WITH TORRENTIAL RAIN. AN ISOLATED
TORNADO IS ALSO POSSIBLE LATE THIS AFTERNOON THROUGH 10 PM.

THE THREAT FOR FLASH FLOODING MAY DEVELOP IF STORMS CONTINUALLY
DEVELOP OVER AN AREA. RAINFALL AMOUNTS FROM 1 TO 3 INCHES WITH
LOCALLY HIGHER AMOUNTS ARE POSSIBLE LATE THIS AFTERNOON AND
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE MAINLY TUESDAY MORNING BEFORE DRIER AND
COOLER AIR BUILDS INTO THE REGION BY TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT.

MNZ001>003-006-009-013>017-022>024-027>032-040-NDZ026>030-038-039-
049-052-053-271945-
WEST POLK-NORMAN-CLAY-LAKE OF THE WOODS-NORTH BELTRAMI-PENNINGTON-
RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
235 PM CDT MON JUL 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL MOVE INTO THE AREA THIS EVENING AND OVERNIGHT.
THE MAIN THREAT WILL BE DAMAGING WINDS...LARGE HAIL AND HEAVY
RAIN. LOCALIZED FLOODING WILL BE POSSIBLE LATE TONIGHT INTO TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MAINLY TUESDAY
MORNING IN THE RED RIVER VALLEY. THE MAIN THREAT WILL BE DAMAGING
WINDS AND HEAVY RAIN. LOCALIZED FLOODING WILL BE POSSIBLE NEAR ANY
STORMS TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND TUESDAY.

DK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 4 tornado, 1 hail. Local standard time, as filed.

Hail, Towner

When
July 26, 7:37 PM CST
Where
Towner County, 1.94 mi SE of Rocklake
Measured
1 in hail
Reported by
Public
Coordinates
48.760, -99.200

Thunderstorm Wind, Cavalier

When
July 26, 7:55 PM CST
Where
Cavalier County, 0.46 mi W of Munich
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.670, -98.830

Two foot diameter trees were uprooted.

Tornado, Cavalier

When
July 26, 8:17 PM CST to 8:27 PM CST
Where
Cavalier County, 3 mi W of Alsen to 2.06 mi ESE of Weaver
Rating
EF0
Path length
4.9 mi
Path width
40 yd
Reported by
Public
Coordinates
48.630, -98.766

Tornado tracked intermittently for about 5 miles over mainly open rangeland. Tornado was enshrouded in damaging downburst winds and very heavy rains. Peak winds were estimated to 85 mph.

Thunderstorm Wind, Ramsey

When
July 26, 8:34 PM CST to 8:36 PM CST
Where
Ramsey County, 1 mi E of Hampden
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
48.530, -98.628

Peak wind measured at the Hampden RAWS sensor.

Thunderstorm Wind, Cavalier

When
July 26, 8:34 PM CST to 8:36 PM CST
Where
Cavalier County, 7 mi SW of Loma
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
48.558, -98.628

Peak wind measured by the Hampden RAWS sensor near the Ramsey County line.

Thunderstorm Wind, Cavalier

When
July 26, 8:45 PM CST
Where
Cavalier County, 0.46 mi W of Nekoma
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.580, -98.380

Trees were blown down onto powerlines, resulting in power outages.

Tornado, Benson

When
July 26, 9:10 PM CST to 9:16 PM CST
Where
Benson County, 1.46 mi SSW of Hesper to 2.42 mi W of Maddock Rices Arpt
Rating
EF0
Path length
2.72 mi
Path width
20 yd
Reported by
Public
Coordinates
47.960, -99.640

This tornado tracked intermittently for about 3 miles, mainly over open fields and pasture. Some larger branches were broken off in a shelter belt. peak winds estimated to 80 mph.

Thunderstorm Wind, Cavalier

When
July 26, 9:45 PM CST
Where
Cavalier County, 3.58 mi NE of Easby
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
48.760, -98.200

A new grain bin was dented to a depth of three to four feet.

Thunderstorm Wind, Griggs

When
July 26, 11:20 PM CST to 11:30 PM CST
Where
Griggs County, 4.55 mi ESE of Karnak
Measured
87 kt (100 mph) estimated gust
Crop damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
47.260, -97.978

Widespread downburst wind damage was noted across southeast Griggs County and into adjacent portions of southwest Steele County and northeast Barnes County. Significant crop and tree damage occurred across the southern half of Broadview Township which indicated peak wind speeds of from 90 to 100 mph.

Thunderstorm Wind, Steele

When
July 26, 11:25 PM CST to 11:35 PM CST
Where
Steele County, Luverne
Measured
87 kt (100 mph) estimated gust
Crop damage
$500,000
Reported by
NWS Storm Survey
Coordinates
47.250, -97.950

Widespread downburst wind damage was noted across southwest Steele County and into adjacent portions of southeast Griggs County and northeast Barnes County. Significant crop and tree damage occurred across the southern half of Willow Lake Township which indicated peak wind speeds of from 90 to 100 mph.

Thunderstorm Wind, Barnes

When
July 26, 11:25 PM CST to 11:35 PM CST
Where
Barnes County, 3 mi ENE of Sibley
Measured
87 kt (100 mph) estimated gust
Crop damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
47.217, -97.871

Widespread downburst wind damage was noted across northeast Barnes County and into adjacent portions of southwest Steele County and southeast Griggs County. Significant crop and tree damage occurred across Baldwin Township which indicated peak wind speeds of from 90 to 100 mph. This damage is separate from concurrent and adjacent tornado damage.

Tornado, Barnes

When
July 26, 11:30 PM CST to 11:59 PM CST
Where
Barnes County, 1 mi E of Sibley to 9.25 mi SE of Pillsbury
Rating
EF2
Path length
13.77 mi
Path width
500 yd
Property damage
$1.0 million
Crop damage
$250,000
Reported by
NWS Storm Survey
Coordinates
47.200, -97.909

Several grain bins were lofted for a mile or more and destroyed. Large pine trees were uprooted and numerous trees were stripped of leaves and branches. Equipment storage buildings were unroofed and otherwise flattened to the ground. The tornado tracked continuously for at 14 to 15 miles. There was also widespread wind and hail damage observed in the area.

Thunderstorm Wind, Cass

When
July 27, 12:35 AM CST
Where
Cass County, 1.17 mi NW of Horace
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
46.760, -96.900

Strong winds were reported at Horace.

Thunderstorm Wind, Cass

When
July 27, 12:40 AM CST
Where
Cass County, 1.98 mi SE of Cotter
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.830, -96.820

The strong winds were measured at the corner of University Avenue and 32nd avenue south in Fargo.

Thunderstorm Wind, Barnes

When
July 27, 2:45 AM CST
Where
Barnes County, 4.76 mi NNE of Dazey Bryn Arpt
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
47.240, -98.120

Damage occurred along the Barnes and Griggs county line.

Thunderstorm Wind, Cass

When
July 27, 3:40 AM CST
Where
Cass County, 0.94 mi W of Buffalo
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
46.920, -97.550

The wind gust was measured by an ND DOT RWIS sensor near Buffalo.

Thunderstorm Wind, Cass

When
July 27, 3:54 AM CST
Where
Cass County, 0.47 mi W of Casselton
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.900, -97.210

The wind speeds were estimated.

Tornado, Cass

When
July 27, 5:20 AM CST to 5:25 AM CST
Where
Cass County, 3.13 mi SSE of Woods to 4 mi W of Kindred
Rating
EF1
Path length
2.76 mi
Path width
150 yd
Crop damage
$250,000
Reported by
NWS Storm Survey
Coordinates
46.637, -97.160

Significant tree damage occurred at three farmsteads with debris thrown in divergent patterns. Peak winds were estimated to 105 mph. Significant crop damage occurred across southern Davenport township due to additional widepsread damaging winds and large hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyThe tornado archive for North Dakota, 2010Warnings in North Dakota, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252611, 252614, 263542, 263540, 263541, 252616, 252613, 252617, 263543, 263544, 263545, 252619, 252622, 252623, 252621, 252624, 252625, 252637.